Journal of Thrombosis and Thrombolysis

, Volume 33, Issue 1, pp 133–135 | Cite as

A case of unsuccessful treatment of heparin-induced thrombocytopenia (HIT) with fondaparinux

  • Aimon C. Miranda
  • Jennifer L. Donovan
  • Maichi T. Tran
  • Joel M. Gore
Article

Abstract

Heparin-induced thrombocytopenia (HIT) is a rare immune-mediated complication associated with unfractionated heparin and to a lesser extent with low-molecular weight heparins. The American College of Chest Physicians recommends treating patients with suspected HIT with a non-heparin product regardless if thrombosis is present. The direct thrombin inhibitors are the preferred agents for the treatment of acute HIT (lepirudin, argatroban [Grade 1C]). Fondaparinux is also suggested as an alternative with a lower level of evidence (Grade 2C). The evidence supporting the use of fondaparinux in the treatment of HIT is limited, but the evidence of fondaparinux causing HIT is even less. We present a case of a patient who developed complications with fondaparinux when used in the acute setting of HIT.

Keywords

Heparin-induced thrombocytopenia Fondaparinux HIT Management 

References

  1. 1.
    Warkentin TE, Greinacher A, Koster A, Lincoff AM (2008) Treatment and prevention of heparin-induced thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th ed). Chest 133(Suppl 6):340S–380SPubMedCrossRefGoogle Scholar
  2. 2.
    Warkentin TE, Maurer BT, Aster RH (2007) Heparin-induced thrombocytopenia associated with fondaparinux. N Engl J Med 356:2653–2655PubMedCrossRefGoogle Scholar
  3. 3.
    Blackmer AB, Oertel MD, Valgus JM (2009) Fondaparinux and the management of heparin-induced thrombocytopenia: the journey continues. Ann Pharmacother 43:1636–1646PubMedCrossRefGoogle Scholar
  4. 4.
    Rota E, Bazzan M, Fantino G (2008) Fondaparinux-related thrombocytopenia in a previous low-molecular-weigh heparin (LMWH)-induced thrombocytopenia (HIT). Thromb Haemost 99:779–781PubMedGoogle Scholar
  5. 5.
    Alsaleh KA, Al-Nasser SM, Bates SM, Patel A, Warkentin TE, Arnold DM (2008) Delayed-onset HIT caused by low-molecular-weight heparin manifesting during fondaparinux prophylaxis. Am J Hematol 83:876–878PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Aimon C. Miranda
    • 1
  • Jennifer L. Donovan
    • 1
    • 2
    • 3
  • Maichi T. Tran
    • 1
    • 2
    • 3
  • Joel M. Gore
    • 1
    • 2
  1. 1.UMass Memorial Medical CenterWorcesterUSA
  2. 2.University of Massachusetts Medical SchoolWorcesterUSA
  3. 3.Massachusetts College of Pharmacy and Health SciencesWorcesterUSA

Personalised recommendations